Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 51, NWS Paducah, KY

June 9, 2008Wayne County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 9, 2008, 8:23 PM CDT for Wayne County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 8:23 PM CDT (01:23 UTC)
Expired
Jun 9, 2008, 8:37 PM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 100123
TORPAH
ILC191-100200-
/O.NEW.KPAH.TO.W.0051.080610T0123Z-080610T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 900 PM CDT.

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF CISNE...OR 8 MILES SOUTH OF FLORA...MOVING NORTHEAST
  AT 18 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CISNE...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3861 8815 3856 8816 3848 8851 3861 8856
TIME...MOT...LOC 0123Z 232DEG 16KT 3858 8850

$$
MY/PS
1 follow-up statement
000 
WWUS53 KPAH 100137
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT MON JUN 9 2008

ILC191-100146-
/O.CAN.KPAH.TO.W.0051.000000T0000Z-080610T0200Z/
WAYNE IL-
836 PM CDT MON JUN 9 2008

...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL
ILLINOIS IS CANCELLED...

THE STORM HAS WEAKENED...THEREFORE THE TORNADO WARNING HAS BEEN 
CANCELLED. NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED FROM 
WAYNE COUNTY.

LAT...LON 3861 8815 3856 8816 3848 8851 3861 8856
TIME...MOT...LOC 0136Z 232DEG 16KT 3862 8844

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 1:35 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 9, 1:35 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON JUN 9 2008

.DISCUSSION...
SURFACE BOUNDARY TO WEST WILL MOVE EAST THRU FA TONIGHT. BEST SVR
CHANCE DURING DAYTIME HEATING PM/EVENING HOURS ALONG/AHEAD OF
BOUNDARY WHICH WILL BE NW 1/2 FA...MOVING THRU SE HALF W/O AID OF
DIURNAL PEAK INSTABILITY LATE TONIGHT. PRIMARY THREAT GIVEN
THERMAL PROFILE WILL BE DAMAGING WINDS & LOCALLY HEAVY RAINS.

BOTH GFS/NAM MODEL BOUNDARY THRU MOST IF NOT ALL FA BY 12Z
TUE...BUT WE LINGERED SMALL MOS POP SUGGESTED SLGT CHC IN THE FAR
SE OF THE PENNYRILE THRU EARLY TUE AM. DRIER MEAN RELATIVE AIR
WORKS DOWN THE COLUMN DURING THE AFTERNOON WITH SURFACE HIGH
MOVING ACROSS LOWER OHIO RIVER VALLEY IN THE WAKE SO SUBSIDENCE
SHUOLD TAKE OVER AND SUPPRESS PM TSM CHANCES EVEN WITH TDS STILL
RUNNING M-U60S.

WED-THU SHOULD BE MAINLY DRY AS RIDGING PREDOMINATES SE U.S. WHILE
TROFFING DEVELOPS IN NRN PLAINS. THIS WILL SWEEP THE NEXT SYSTEM
INTO THE FORECAST PICTURE FRIDAY WITH THE BEST CHANCE OF PCPN
COMING WITH A FRONTAL ENTRANCE AND THEN POSSIBLE PASSAGE FRI
NIGHT. THE GFS HAS CONSISTENTLY SIGNALLED FROPA FRI NIGHT BUT THE
ECMWF HAS LINGERED A POP THRU AT LEAST SAT. WE WILL FOLLOW HPC
LEAD AND BLEND TO COLLAB PIC WHICH SEEMS AT THIS POINT TO BE A
COMPROMISE LINGER SMALL POP SAT AND DRY SUNDAY FORECAST.

MOS BLEND OF TEMPS TO GOING FORECAST AND COLLAB PIC LIKEWISE WORKS
WELL AND WILL BE OUR OVERALL SHORT-TO-LONG RANGE FORECAST TEMP
STRATEGY.

&&

.AVIATION...
BEST CHC CB/THUNDER WILL BE PEAK HEATING HOURS CGI TAF. FRONTAL
ENTRANCE/PASSAGE TONIGHT WL YIELD OCNL SHRA/TSRA ALL TAF SITES AND
MAY TEMPORARILY DROP CIGS/VSBYS INTO MVFR CATEGORY. LOWER CLOUD
DECK FROM FRONTAL ENTRANCE/CONVECTION WL MAINTAIN MVFR CIGS THRU
AM HOURS TUE WITH GRADUALLY IMPROVING CONDITIONS AFT 15Z TUE AS
CLOUDS SCATTER OUT WEST TO EAST UPON FRONTS DEPARTURE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 9, 5:12 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT MON JUN 9 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
512 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...MAINLY IN AREAS NORTHWEST OF THE
OHIO RIVER. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND
EARLY TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LEVELS...WITH
DAMAGING WIND GUSTS AND HAIL THE PRIMARY RISKS.

THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. HOWEVER...MOST OF THIS ACTIVITY IS EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

WIND GUSTS OF FROM 25 TO 30 MPH ARE EXPECTED TODAY. THIS WILL
CREATE ROUGH CONDITIONS ON AREA LAKES. BOATERS OF SMALL CRAFT
SHOULD EXERCISE CAUTION.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE MISSISSIPPI RIVER ARE ABOVE OR FORECAST TO RISE ABOVE
FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM
FRIDAY ON INTO NEXT WEEKEND. AT THIS TIME...IT LOOKS AS THOUGH
MOST OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE OHIO AND WABASH RIVERS ARE FORECAST TO RISE ABOVE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Jun 9, 5:06 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
06/09/2008                   SALINE             IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN THROUGHOUT THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 9, 6:16 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             PUXICO                  36.95N 90.16W
06/09/2008  M1.00 INCH       STODDARD           MO   EMERGENCY MNGR

            QUARTER SIZE HAIL.

&&

SMITTY
Local storm report, Jun 9, 6:58 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     VIENNA                  37.41N 88.89W
06/09/2008                   JOHNSON            IL   BROADCAST MEDIA

            LATE REPORT...UPROOTED SMALL TREES WITH SMALLER BRANCHES
            ON TOP OF SOME TREES SNAPPED. DAMAGE OCCURRED THROUGHOUT
            THE RURAL VIENNA AREA.

&&

SMITTY
Local storm report, Jun 9, 7:13 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     4 S DALE                37.94N 88.49W
06/09/2008                   HAMILTON           IL   LAW ENFORCEMENT

            TREES DOWN

&&

MIKEY
Local storm report, Jun 9, 7:35 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     SIKESTON                36.88N 89.58W
06/09/2008  E60 MPH          SCOTT              MO   LAW ENFORCEMENT

            TORRENTIAL RAINS REPORTED WITH THE STORM.

&&

SMITTY
Local storm report, Jun 9, 7:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     2 N BENTON              38.04N 88.92W
06/09/2008                   FRANKLIN           IL   EMERGENCY MNGR

            FUNNEL CLOUD BRIEFLY FORMED BUT HAS SINCE DISSIPATED.
            SEEN AT REST STOP NORTH OF TOWN ALONG INTERSTATE 57.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:14 PM CDTSevere Thunderstorm WarningPAHAlexander46 min
Jun 9, 7:30 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne30 min
Jun 9, 7:47 PM CDTSevere Thunderstorm WarningPAHAlexander, Union28 min
Jun 9, 7:59 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne46 min

Nearby

Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.